Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 12, 2020, 7:14 PM PDT for Latah County, Nez Perce County, Idaho; Asotin County, Garfield County, Whitman County, Washington. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2020, 7:14 PM PDT (02:14 UTC)
- Expired
- Jun 12, 2020, 8:00 PM PDT
- In force
- 46 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Latah County, ID, Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 143 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:15 PM PDT | HAIL 0.25 | Clarkston, WA | NEAR CLARKSTON, WA HIGH SCHOOL. |
| Jun 12, 7:16 PM PDT | HAIL 0.5 | 1 Wsw Clarkston Heights, WA | |
| Jun 12, 7:16 PM PDT | HAIL 0.75 | 1 S Clarkston, WA | REPORT FROM MPING: DIME (0.75 IN.). |
| Jun 12, 7:18 PM PDT | HAIL 0.75 | 1 Ne Clarkston, WA | REPORT FROM MPING: DIME (0.75 IN.). |
| Jun 12, 7:27 PM PDT | HAIL 0.7 | Lewiston, ID | |
| Jun 12, 7:45 PM PDT | HAIL 0.75 | 1 Se Lewiston, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
691
WUUS56 KOTX 130214
SVROTX
IDC057-069-WAC003-023-075-130300-
/O.NEW.KOTX.SV.W.0012.200613T0214Z-200613T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
714 PM PDT Fri Jun 12 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Southwestern Latah County in the Panhandle of Idaho...
Northwestern Nez Perce County in north central Idaho...
Eastern Garfield County in southeastern Washington...
Southeastern Whitman County in eastern Washington...
Northeastern Asotin County in southeastern Washington...
* Until 800 PM PDT.
* At 713 PM PDT, a severe thunderstorm was located over Clarkston
Heights-Vineland, or near Clarkston, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lewiston, Clarkston, Genesee, Juliaetta, Clarkston
Heights-Vineland, West Clarkston-Highland, Asotin, Colton,
Uniontown, Clarkston Heights and Jerry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4630 11710 4638 11731 4673 11707 4657 11665
TIME...MOT...LOC 0213Z 208DEG 19KT 4638 11713
HAIL...1.00IN
WIND...60MPH
$$
AK1 follow-up statement
816
WWUS56 KOTX 130253
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
753 PM PDT Fri Jun 12 2020
IDC057-069-WAC003-023-075-130302-
/O.EXP.KOTX.SV.W.0012.000000T0000Z-200613T0300Z/
Latah ID-Nez Perce ID-Garfield WA-Whitman WA-Asotin WA-
753 PM PDT Fri Jun 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LATAH...
NORTHWESTERN NEZ PERCE...EASTERN GARFIELD...SOUTHEASTERN WHITMAN AND
NORTHEASTERN ASOTIN COUNTIES WILL EXPIRE AT 800 PM PDT...
The severe thunderstorm which prompted the warning has weakened
slightly but still poses a threat for hail and heavy rainfall.
Therefore, the warning will be allowed to expire at 800 PM. Small
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 4630 11710 4638 11731 4673 11707 4657 11665
TIME...MOT...LOC 0252Z 208DEG 19KT 4654 11700
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:30 PM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 12, 5:30 PM PDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Spokane WA 530 PM PDT Fri Jun 12 2020 .SYNOPSIS... Showers and scattered thunderstorms are expected across the entire forecast area into tonight. Some storms may be locally strong or severe as we head into the evening hours for extreme eastern WA and north ID. In addition a cold front will push through the area tonight setting the stage for a much cooler and wetter weather pattern for most of next week, before starting to warm up toward Thursday or Friday. && .DISCUSSION... ...Strong thunderstorms expected this afternoon and evening... Tonight: Surface based convection filling in some of the holes between weaker leftover dynamically forced and elevated convection which is mostly in the form of highly elongated and weaker radar returns in comparison the the surface based convection. With south to north oriented jet stream placement keeping an optimal diffluent flow aloft among other things expectation is convection has potential to become better organized into longer lived multicellular type (showing some similarity to the storms that passed over the Spokane are last night). Models hint mostly at longer lived multicellular type storms originating in Eastern Oregon and moving northward at 30 mph or so into Eastern Washington and North Idaho. Those organized storms will be the ones to keep an eye on as they have better capability to produce hail, gusty wind, and downpours in addition to abundant lighting. In addition there is potential for weaker pulse type forming into the early evening near and over mountain locations, particularly near the East Slopes North Cascades Crest and perhaps over and within close proximity to the North Idaho Panhandle. Saturday: Jet stream displaces further to the east as a big lobe of energy that was nested in the base of the trof ejects northward and almost directly over North Idaho Saturday. The provided forcing and moisture allows for a cloudy, wet, cool, and soggy Saturday. The atmosphere is still somewhat unstable but not as unstable in comparison to Friday with the jet displacement further east, therefore thunderstorm mention is decreased and further qualified to be more of the weaker short lived pulse variety if they form at all. This wet pattern is expected to continue through the evening. Overnight the general low pressure pattern overhead is reinforced by another low pressure circulation dropping down along the coast and moving inland and nesting inside the larger circulation. As to be expected with a cloudy and wet trof pattern forecast highs are quite a bit on the cool side of what would be considered normal for this time of year. Saturday night before sunrise some of the cloud cover in the center of the low could erode and allow for more efficient radiational cooling allowing for Saturday night low temps to be on the cool side of normal as well. The general trof pattern also leans toward a tendency for winds to show some gustiness at times. /Pelatti Sunday to Friday: The Inland NW will remain in active and cool pattern for the first half of next week, before conditions start to dry out and gradually warm back toward normal. Sunday a negatively-tilted trough continues to migrate across the region, but the atmosphere will be drier in the post-frontal air mass as the mean trough axis will be on the way out. PWATS average around 0.40 to 0.60 inches (or 60-100% of normal). The richer moisture is indicated over the northern counties. There is some lingering low-grade instability over the SE CWA and near the Canadian border. Rain showers will remain likely over portions of the NE WA and north ID mountain zones, as well as round the Blues and Camas Prairie into the Central Panhandle. Other chances will be found over the Cascades and the eastern third of WA, while the deeper Basin and lee of the Cascades largely remains dry. Slight t-storm chances will be found over the north and eastern CWA in the afternoon. Lastly look for breezy conditions through the day, especially in unsheltered areas, with possible gusts of 20-30 mph. By Sunday night weak shortwave ridging builds in, drying out much of the region save for the Cascade crest. Yet the next series of shortwaves will begin to approach Sunday night and push through between Monday and Tuesday. This will increase precipitation chances across the region again. The highest risk develops for Monday afternoon and evening especially near the Cascade crest, eastern third of WA and ID. The threat continues to remain high through the overnight and Tuesday, outside of the deeper Columbia Basin which is more likely to dry out. The highest precipitation amounts are expected around the mountain zones. Some threat of thunderstorms will also be found, with the highest risk in the afternoon and evening. However some guidance shows t-storm chances lingering overnight Monday into Tuesday morning, with some elevated instability. The instability is not too significant at this point, so I am not expecting t-storms to be very strong if any develop at all. Winds will remain breezy in the afternoon hours, with gusts near 20-25 mph or so possible. The main other thing that may impact the area is some late night/early morning fog in the sheltered valleys over NE WA and ID. From Wednesday to Friday models start to diverge on the details. Some model runs indicate another shortwave trough swings into the area between Wednesday and Thursday, before ridging starts to take over by Friday. Others do not indicate such a shortwave and instead gradually move out Tuesday's trough through Wednesday and gradually bring in shortwave ridging Thursday into Friday. This solution has support from the deterministic EC and the EC, Canadian and GEFS ensembles. The first solution is only supported by the deterministic versions of the GFS and Canadian and the GFS has been wavering even in that. So look for continued shower chances in the afternoon hours around the mountain zones, with limited thunderstorm chances. Only the slightest risk of showers will be found over the remaining portions of the eastern third of WA. Overall look for more sunshine and less wind. Temperatures are expected to remain below normal through at least Wednesday, with highs in the 60s and 70s. Value start to trend closer to normal by Thursday and slightly above by Friday. At this time valleys are not expected to see any lows cool enough to bring any frost threat, with values mainly in the 40s to low 50s. /Cote' && .AVIATION... 00Z: Airmass over the aviation area to remain moist and somewhat unstable. In addition to some thunderstorms forming over the aviation area the expectation is stronger organized thunderstorms will develop south of the aviation area in Eastern Oregon then move through the aviation area with a speed from south to north at 30 mph. Downpours, gusty wind, and some hail are possible with these more organized and longer lasting multicellular storms and MVFR visibilities due to drops in visibility near the heavier precipitation. Gusty and erratic winds are possible near thunderstorms. /Pelatti && .PRELIMINARY POINT TEMPS/POPS... Spokane 52 60 43 62 45 59 / 80 90 30 30 0 60 Coeur d'Alene 53 59 44 60 44 58 / 90 90 30 50 10 70 Pullman 49 56 43 59 44 58 / 90 90 30 40 0 60 Lewiston 58 63 50 66 49 64 / 90 90 30 50 10 60 Colville 55 63 43 63 41 62 / 80 90 70 60 20 60 Sandpoint 54 61 45 58 44 57 / 90 100 60 70 30 70 Kellogg 52 56 45 56 44 56 / 70 100 50 70 20 70 Moses Lake 56 71 46 73 49 70 / 40 40 10 0 0 30 Wenatchee 55 68 48 69 50 67 / 30 20 20 0 10 50 Omak 57 65 47 69 46 66 / 60 60 40 20 0 40 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 12, 3:12 PM PDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 312 PM PDT Fri Jun 12 2020 IDZ001>004-026-027-WAZ031>033-036-037-131415- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area-Northeast Mountains- 312 PM PDT Fri Jun 12 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time, however there is a chance of strong to severe storms to move into the region late this afternoon and evening. The main threat from the thunderstorms will be frequent lightning, large hail, gusty winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time. WAZ034-035-038-041>044-131415- Moses Lake Area-Upper Columbia Basin-Okanogan Highlands- Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley- Waterville Plateau- 312 PM PDT Fri Jun 12 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time, however there is the potential for some showers and thunderstorms across the Cascades to produce locally brief heavy rain late this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather is expected at this time.
In the hours before
Special weather statement, Jun 12, 5:43 PM PDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Spokane WA 543 PM PDT Fri Jun 12 2020 WAZ038-130115- Okanogan Highlands WA- 543 PM PDT Fri Jun 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERRY COUNTY UNTIL 615 PM PDT... At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near Danville, moving north at 25 mph. Torrential downpours, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Danville. LAT...LON 4894 11853 4894 11859 4900 11859 4900 11848 TIME...MOT...LOC 0043Z 192DEG 23KT 4900 11854 SB
Special weather statement, Jun 12, 6:22 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
622 PM PDT Fri Jun 12 2020
IDZ026-WAZ031-032-130200-
Lewiston Area ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
622 PM PDT Fri Jun 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEZ PERCE...EASTERN
GARFIELD...SOUTHEASTERN WHITMAN AND CENTRAL ASOTIN COUNTIES UNTIL 700
PM PDT...
At 622 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Paradise, or 26 miles southwest of Lewiston, moving
north at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Clarkston, Clarkston Heights-Vineland, West Clarkston-Highland,
Clarkston Heights, Cloverland and Jerry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4602 11741 4641 11737 4645 11721 4642 11721
4643 11714 4642 11710 4643 11706 4621 11709
4601 11721
TIME...MOT...LOC 0122Z 193DEG 33KT 4607 11730
AKSpecial weather statement, Jun 12, 6:40 PM PDT, 34 minutes before
Special Weather Statement National Weather Service Spokane WA 640 PM PDT Fri Jun 12 2020 IDZ003-004-130230- Central Panhandle Mountains ID-Idaho Palouse ID- 640 PM PDT Fri Jun 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATAH AND SOUTH CENTRAL BENEWAH COUNTIES UNTIL 730 PM PDT... At 640 PM PDT, Doppler radar was tracking a strong thunderstorm over Troy, or 11 miles east of Moscow, moving north at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Troy, Emida, Harvard and Sanders. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4672 11670 4673 11684 4716 11687 4714 11649 TIME...MOT...LOC 0140Z 185DEG 33KT 4678 11676 SB
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:40 PM PDT | Special Weather Statement | OTX | Latah | 50 min |
| Jun 12, 7:20 PM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 25 min |
| Jun 12, 7:23 PM PDT | Special Weather Statement | OTX | Benewah | 52 min |
| Jun 12, 7:48 PM PDT | Special Weather Statement | OTX | Latah | 42 min |
| Jun 12, 8:35 PM PDT | Special Weather Statement | OTX | Shoshone | 40 min |
| Jun 12, 9:14 PM PDT | Special Weather Statement | OTX | Shoshone | 31 min |
| Jun 12, 5:43 PM PDT | Special Weather Statement | OTX | Ferry | 32 min |
| Jun 12, 6:22 PM PDT | Special Weather Statement | OTX | Asotin | 38 min |
| Jun 12, 6:28 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield, Whitman | 47 min |
| Jun 12, 6:56 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Garfield | 22 min |
| Jun 12, 7:32 PM PDT | Special Weather Statement | OTX | Adams | 43 min |
| Jun 12, 7:53 PM PDT | Special Weather Statement | OTX | Whitman | 37 min |
| Jun 12, 9:31 PM PDT | Special Weather Statement | OTX | Asotin | 44 min |
| Jun 12, 11:00 PM PDT | Special Weather Statement | OTX | Garfield | 45 min |
| Jun 12, 11:02 PM PDT | Special Weather Statement | OTX | Stevens | 43 min |
| Jun 12, 11:53 PM PDT | Special Weather Statement | OTX | Pend Oreille | 52 min |
| Jun 13, 4:12 AM PDT | Special Weather Statement | OTX | Lincoln | 48 min |
| Jun 13, 4:36 AM PDT | Special Weather Statement | OTX | Spokane | 39 min |
| Jun 13, 5:24 AM PDT | Special Weather Statement | OTX | Spokane | 51 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2020Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.